9 out of 10 patients who think they have penicillin allergy, probably don’t have it
A number of patients report to the attending doctor that they have penicillin allergy on the basis of their past experience and information. They think they have an allergy to penicillin, but probably they don’t. Nine out of 10 people who believe they’re allergic to the antibiotic either aren’t allergic or have only some intolerance, and eight of 10 people who had an allergic reaction to penicillin 10 or more years ago will now be fine.
Five facts about penicillin allergy have been published in the Canadian Medical Association Journal (CMAJ) to update all the stakeholders about the problem. Derek Chu a fellow in clinical immunology and allergy and David McCullagh a fellow in infectious disease in the Department of Medicine have vividly explained the issue.
According to them, the five things to know about a penicillin allergy are:
- Penicillin allergy is commonly reported, but nine times out of 10, a patient can tolerate penicillin.About 10 percent of people report a penicillin allergy, but 90 percent to 95 percent are not truly allergic. Reasons for this include mislabelling intolerances as allergies and waning of the allergy over time.
- Penicillin allergy is lost over time, with 50 percent of people over five years, and 80 percent over 10 years losing their allergy. Those who had reactions more than 10 years ago are unlikely to still be allergic and should be tested before given penicillin. If there is a strong indication for antibiotics, an allergist physician should be consulted about therapy.
- A penicillin allergy label is bad for patients and the health-care system. People labeled with penicillin allergy are offered more costly and less effective second-line and broad-spectrum antibiotics which have a significantly increased risk of infections such as methicillin-resistant Staphylococcus aureus (MRSA) and Clostridium difficile (C. diff).
- Patients who suspect penicillin allergy can be identified to determine if they should be seen by a specialist. A side effect of penicillin such as nausea should not be noted as an allergy. As well, people without a personal history of a penicillin allergy or who have tolerated penicillin in the past, do not need to avoid penicillin. Severe allergic drug reactions causing hospitalization due to widespread skin blistering, organ failure, and/or joint swelling are rare and these patients should strictly avoid penicillin until specialist evaluation. True immediate allergic reactions cause rapid-onset hives, lip and face swelling, and anaphylaxis. Patients with these kinds of reactions, or who are unsure if this type occurred or not, should be evaluated by an allergy specialist.
- Allergy referral and testing is underused but is safe, accurate, fast and cost-effective. Allergy testing over one to two hours using a combination of skin and challenge testing by trained personnel has been shown to be safe and effective for children and adults close to 100 per cent of the time. Patients with a possible penicillin allergy should talk to their doctor about whether or not they need penicillin allergy testing.
For more details click on the link: